Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 286, NWS Atlanta, GA

December 23, 2014Crisp County, Dooly County, Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Dec 23, 2014, 6:13 AM EST for Crisp County, Dooly County, Sumter County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2014, 6:13 AM EST (11:13 UTC)
Expired
Dec 23, 2014, 6:45 AM EST
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Crisp County, GA, Dooly County, GA, Sumter County, GA

The radar

The Robins AFB radar (KJGX), 101 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS52 KFFC 231113
SVRFFC
GAC081-093-261-231145-
/O.NEW.KFFC.SV.W.0286.141223T1113Z-141223T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 AM EST TUE DEC 23 2014

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CRISP COUNTY IN CENTRAL GEORGIA...
  SOUTHEASTERN SUMTER COUNTY IN WEST CENTRAL GEORGIA...
  SOUTHWESTERN DOOLY COUNTY IN CENTRAL GEORGIA...

* UNTIL 645 AM EST

* AT 612 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF DE SOTO...OR 10
  MILES NORTHEAST OF LEESBURG...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CORDELE...LESLIE...DE SOTO...DESOTO...COBB...TREMONT...GEORGIA
  VETERANS MEMORIAL ST PK...RICHWOOD...DRAYTON...FORT EARLY AND
  RAINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6 OR TWEET US YOUR REPORT AT NWSATLANTA.

&&

LAT...LON 3182 8385 3184 8386 3185 8394 3186 8393
      3188 8393 3191 8392 3192 8411 3214 8399
      3201 8365 3182 8383
TIME...MOT...LOC 1112Z 211DEG 39KT 3183 8403 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 4:23 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 23, 4:23 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 AM EST TUE DEC 23 2014

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
CURRENT RADAR LOOP SHOWS SHOWERS MOVING SW TO NE ACROSS
LA...MS...AL...AND GA. THERE ARE A FEW LIGHTNING STRIKES OVER TN BUT
THE MAJORITY OF THE THUNDERSTORMS ARE CONFINED TO THE GULF COAST.
VERY MOIST SOUTHWESTERLY FLOW HAS SET UP ACROSS THE AREA THIS
MORNING. INCREASED INSTABILITY IS STILL EXPECTED ACROSS THE REGION
TODAY AND TONIGHT WITH ALL THE MODELS IN GOOD AGREEMENT ON THE
POTENTIAL FOR SEVERE WEATHER TODAY. MODELS INDICATING CONVECTION
POSSIBLY FIRING UP AROUND NOON OVER CENTRAL PORTIONS OF THE STATE
MOVING NORTH THROUGH THIS AFTERNOON. BY LATE THIS AFTERNOON AND
EVENING...PRECIP BECOMES MORE WIDESPREAD SO SEE NO REASON TO LOWER
POPS IN THE CURRENT FORECAST. SOME OF THE REFLECTIVITY MODELS ARE
SHOWING LINES OF CONVECTION SETTING UP ACROSS THE STATE TODAY BUT
THEY DONT PINPOINT NORTH OR CENTRAL GA AS BEING THE FOCUS AREA. THIS
HAPPENS WITH LOW CAPE HIGH SHEAR STORMS SO WILL NEED TO FOCUS ON THE
ENTIRE AREA WITH CENTRAL STARTING MIDDAY MOVING NORTHWARD THROUGH
TONIGHT. TOOK A LOOK AT THE EXPERIMENTAL SHERB INDEX WHICH HAS
BEEN SHOWN TO CORRELATE WELL WITH TORNADO AND WIND DAMAGE REPORTS
IN HIGH SHEAR LOW CAPE ENVIRONMENTS. STILL ONLY INDICATING MAX
VALUES OF 0.5 TO 0.9 TUES THRU WED. TYPICALLY NEED VALUES OVER 1.0
TO SEE MUCH CHANCE OF TORNADOES OR WIND DAMAGE. ANOTHER THREAT
WITH THIS SYSTEM IS THE POTENTIAL FOR HEAVY RAIN AND MINOR
FLOODING. CURRENTLY WERE FORECASTING 1.5 TO 2.5 INCHES TOTAL WITH
ISOLATED AREAS NEAR 3 INCHES THROUGH WED AFTERNOON. CURRENT FLASH
FLOOD GUIDANCE SHOWS THAT WE CAN SUPPORT THIS AMOUNT OF RAIN BUT A
FEW LOCATIONS MAY COME CLOSE SO WILL NEED TO WATCH THE USUAL
SUSPECTS WHEN IT COMES TO SOME OF OUR MORE FLASHY CREEKS AND
RIVERS.

. HYDROLOGY...

CURRENT QPF SHOWS HIGHEST VALUES ACROSS NE AND SE PORTIONS OF OUR
AREA OF RESPONSIBILITY. NOT TOO CONCERNED ABOUT AREAS IN SE GA AS
THOSE SOILS BELOW THE FALL LINE CAN HANDLE THE HIGHER AMOUNTS BUT
AREAS IN THE NE GA MOUNTAINS MAY BE A BIT DIFFERENT. WE HAVE HAD A
FAIRLY DRY DECEMBER SO FAR SO WE COULD USE THE RAIN BUT THINGS
WILL BE CLOSE WHEN IT COMES TO FLOODING CONCERNS. WILL NEED TO
MONITOR THIS AREA FOR POSSIBLE MINOR FLOODING. AT THIS TIME EXPECT
RAIN TO FALL AT MORE STEADY PACE WITH THE HEAVIEST RATE AROUND 1
INCH FROM 00-12 WED. STORM TOTAL AMOUNTS AROUND 2 TO 3 INCHES FOR
NE GA TONIGHT THRU WED. FLASH FLOOD GUIDANCE IS SHOWING THE
COUNTIES IN THAT AREA CAN HANDLE 3.4 TO 3.5 INCHES OVER A 6 HOUR
PERIOD SO WE SHOULD BE ALL RIGHT BUT WE DO NOT WANT TO LET OUR
GUARD DOWN.

01

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
LONG TERM BEGINS WITH THE COLD FRONT EXITING THE FORECAST AREA
WEDNESDAY NIGHT. SOME POTENTIAL STILL EXISTS FOR SOME WRAP AROUND
PRECIPITATION LATE WEDNESDAY NIGHT TO BECOME MIXED WITH SNOW
ACROSS THE NORTHEAST. CRITICAL THICKNESS VALUES REACH INTO THE
NORTHERN ZONES LATE...BUT MODELS WANT TO SHOW LIMITED MOISTURE SO
NOT EXPECTING ANY ACCUMULATIONS. SHOULD BE DRY THROUGH FRIDAY AS
HIGH PRESSURE BUILDS ACROSS THE AREA. SOUTHWEST FLOW RETURNING
OVER THE WEEKEND BRINGING MOISTURE BACK INTO THE FORECAST AREA.
MODELS STILL DIFFERING ON THE DETAILS...HOWEVER A CHANCE OF RAIN
EACH DAY THROUGH THE END OF THE PERIOD LOOKS REASONABLE.

41

&&

AVIATION...
06Z UPDATE...
IFR TO LIFR CONDITIONS EXPECTED TO CONTINUE THROUGH THIS TAF PERIOD.
MAY SE SOME MVFR CEILINGS THIS AFTERNOON BUT THEY ARE EXPECTED TO
FALL BACK DOWN BY 00Z WED. AREAS OF RAIN...DRIZZLE AND SHOWERS WILL
CONTINUE ACROSS THE STATE TODAY AND TONIGHT WITH EAST TO SOUTHEAST
WINDS IN THE 6-12KT RANGE.

//ATL CONFIDENCE...06Z UPDATE...

MEDIUM TO HIGH.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          49  48  63  41 / 100 100  90  30
ATLANTA         52  51  64  41 / 100 100  90  10
BLAIRSVILLE     50  48  59  36 / 100 100  90  30
CARTERSVILLE    52  50  64  36 / 100 100  80  10
COLUMBUS        63  59  68  41 / 100 100  80  10
GAINESVILLE     47  45  60  39 / 100 100  90  30
MACON           61  60  67  41 / 100 100  90  20
ROME            53  50  64  37 / 100 100  80  10
PEACHTREE CITY  56  55  64  39 / 100 100  90  10
VIDALIA         69  61  70  48 / 100 100  90  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....41
AVIATION...01
Hazardous weather outlook, Dec 23, 5:01 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 AM EST TUE DEC 23 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
501 AM EST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
OVER MUCH OF NORTH AND CENTRAL GEORGIA. A FEW MAY BECOME SEVERE
MAINLY OVER CENTRAL GEORGIA.

A WARM FRONT SHOULD PUSH NORTHWARD INTO CENTRAL GEORGIA DURING THE
DAY. A FEW STORMS MAY BECOME SEVERE IN THE WARMER AND MORE
UNSTABLE AIR...GENERALLY ALONG AND SOUTH OF A LAGRANGE TO MACON TO
MILLEDGEVILLE LINE THIS AFTERNOON INTO THIS EVENING. THE MAIN
THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A STRONG COLD FRONT WILL PUSH THROUGH GEORGIA ON WEDNESDAY. RAIN
AND SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. SOME
OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS...ISOLATED
TORNADOES...AND HEAVY RAIN. THE BEST RISK FOR SEVERE STORMS ON
WEDNESDAY WILL BE ALONG AND AHEAD OF THE COLD FRONT THAT WILL
MOVE INTO WESTERN GEORGIA WEDNESDAY MORNING...AND INTO EASTERN
GEORGIA BY WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:27 AM ESTSevere Thunderstorm WarningFFCWilcox33 min
Dec 23, 6:40 AM ESTSevere Thunderstorm WarningFFCDooly, Macon21 min
Dec 23, 6:56 AM ESTSpecial Weather StatementFFCHouston, Peach34 min
Dec 23, 7:08 AM ESTSevere Thunderstorm WarningFFCHouston, Peach22 min
Dec 23, 7:17 AM ESTSpecial Weather StatementFFCWebster28 min
Dec 23, 7:30 AM ESTSpecial Weather StatementFFCBibb30 min
Dec 23, 7:33 AM ESTSpecial Weather StatementFFCHouston12 min
Dec 23, 7:36 AM ESTSpecial Weather StatementFFCMarion, Schley24 min
Dec 23, 7:44 AM ESTSpecial Weather StatementFFCWilkinson31 min
Dec 23, 8:03 AM ESTSpecial Weather StatementFFCTaylor27 min
Dec 23, 8:33 AM ESTSpecial Weather StatementFFCWashington42 min
Dec 23, 8:36 AM ESTSpecial Weather StatementFFCUpson24 min
Dec 23, 9:03 AM ESTSpecial Weather StatementFFCLamar, Monroe27 min
Dec 23, 9:08 AM ESTSpecial Weather StatementFFCWarren22 min
Dec 23, 9:24 AM ESTSpecial Weather StatementFFCButts, Jasper, Newton36 min
Dec 23, 9:49 AM ESTSevere Thunderstorm WarningFFCButts, Henry, Newton26 min
Dec 23, 10:11 AM ESTSpecial Weather StatementFFCWalton34 min
Dec 23, 12:49 PM ESTSpecial Weather StatementFFCChattooga26 min
Dec 23, 12:59 PM ESTSevere Thunderstorm WarningFFCChattooga, Floyd31 min
Dec 23, 1:16 PM ESTFlood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more25 hr
Dec 23, 1:24 PM ESTSpecial Weather StatementFFCGordon36 min
Dec 23, 1:46 PM ESTSpecial Weather StatementFFCCatoosa, Murray, Whitfield29 min
Dec 23, 1:53 PM ESTSevere Thunderstorm WarningFFCCatoosa, Fannin, Murray, Whitfield52 min
Dec 23, 2:52 PM ESTSpecial Weather StatementFFCDade23 min
Dec 23, 3:10 PM ESTSpecial Weather StatementFFCDade35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.